Alert archive / Tennessee / Tornado Warnings in 1996

Tornado Warning 3, NWS Nashville, TN

March 16, 1996Montgomery County, Tennessee

NWS Nashville, TN issued this tornado warning at Mar 16, 1996, 1:22 PM CST for Montgomery County, Tennessee. It was in force for 53 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 16, 1996, 1:22 PM CST (19:22 UTC)
Expired
Mar 16, 1996, 2:15 PM CST
In force
53 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Montgomery County, TN

The radar

The Ft Campbell radar (KHPX), 28 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 1:30 PM CSTHail 0.75Clarksville, TN
Mar 16, 1:35 PM CSTHail 0.75Clarksville, TN
Mar 16, 1:45 PM CSTThunderstorm WindClarksville, TN
Mar 16, 2:00 PM CSTThunderstorm WindPort Royal, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.4 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 161923
TORBNA
TNC125-162015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
122 PM CST SAT MAR 16 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  215 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...MONTGOMERY COUNTY
 
AT 1:22 PM CST...DOPPLER RADAR INDICATED A POSSIBLE TORNADO 8 MILES WEST
OF CLARKSVILLE MOVING EAST AT 40 MILES AN HOUR. THIS STORM WILL PASS
NEAR THE CLARKSVILLE AREA BY 1:35 PM. PLEASE TAKE COVER IMMEDIATELY.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 16, 9:35 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Mar 16, 9:35 AM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
930 AM CST SAT MAR 16 1996

METEOROLOGICAL SEWER LINE RUNS SMACK DAB THROUGH MIDDLE TN TDY, AS
QUASI-STATIONARY FNT LENDS ITSELF TO PERIODS OF RAIN/TSTMS. 500 MB
SHEAR AXIS AND ASSOCIATED RAIN SHUD MOVE OUT OF MID-STATE AREA BY
NOON. HOWEVER, NEW VORT MAX SHOOTING INTO SWRN KY THIS EVENING, KEEPS
US IN A SCTD SHOWER/TSTM ZN.

HOPEFULLY WE CAN CLOSE DOWN THE PIPELINE SOMEDAY.

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:42 PM CSTSevere Thunderstorm WarningOHXStewart48 min
Mar 16, 1:14 PM CSTSevere Thunderstorm WarningOHXMontgomery46 min
Mar 16, 1:54 PM CSTSevere Thunderstorm WarningOHXRobertson51 min
Mar 16, 2:24 PM CSTSevere Thunderstorm WarningOHXSumner51 min
Mar 16, 2:55 PM CSTSevere Thunderstorm WarningOHXMacon50 min
Mar 16, 3:34 PM CSTTornado WarningOHXJackson26 min
Mar 16, 3:53 PM CSTTornado WarningOHXOverton37 min

Nearby

Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.